Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 84, NWS Paducah, KY

July 16, 2021Ballard County, Carlisle County, Kentucky; Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 16, 2021, 4:14 PM CDT for Ballard County, Carlisle County, Kentucky; Mississippi County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:14 PM CDT (21:14 UTC)
Expired
Jul 16, 2021, 4:32 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ballard County, KY, Carlisle County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KPAH 162114
SVRPAH
KYC007-039-MOC133-162200-
/O.NEW.KPAH.SV.W.0084.210716T2114Z-210716T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
414 PM CDT Fri Jul 16 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northern Carlisle County in western Kentucky...
  Southern Ballard County in western Kentucky...
  East central Mississippi County in southeastern Missouri...

* Until 500 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located over Wyatt, or 8
  miles east of Charleston, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bardwell and Wickliffe around 430 PM CDT.

Other locations in the path of this severe thunderstorm include
Barlow, La Center and Lovelaceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 8933 3697 8917 3698 8913 3699 8914
      3714 8890 3693 8881 3678 8926
TIME...MOT...LOC 2114Z 236DEG 33KT 3687 8921 

HAIL...<.75IN
WIND...60MPH
 
$$

08
2 follow-up statements
955 
WWUS53 KPAH 162125
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
425 PM CDT Fri Jul 16 2021

MOC133-162135-
/O.CAN.KPAH.SV.W.0084.000000T0000Z-210716T2200Z/
Mississippi MO-
425 PM CDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSISSIPPI
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3694 8910 3697 8910 3698 8911 3698 8913
      3699 8914 3714 8890 3693 8881 3685 8906
TIME...MOT...LOC 2125Z 236DEG 33KT 3693 8910 

$$

KYC007-039-162200-
/O.CON.KPAH.SV.W.0084.000000T0000Z-210716T2200Z/
Carlisle KY-Ballard KY-
425 PM CDT Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CARLISLE AND SOUTHERN BALLARD COUNTIES...

At 425 PM CDT, a severe thunderstorm was located over Wickliffe,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Barlow, La Center and Lovelaceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 8910 3697 8910 3698 8911 3698 8913
      3699 8914 3714 8890 3693 8881 3685 8906
TIME...MOT...LOC 2125Z 236DEG 33KT 3693 8910 

HAIL...<.75IN
WIND...60MPH
 
$$

08
734 
WWUS53 KPAH 162132
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
432 PM CDT Fri Jul 16 2021

KYC007-039-162142-
/O.CAN.KPAH.SV.W.0084.000000T0000Z-210716T2200Z/
Carlisle KY-Ballard KY-
432 PM CDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARLISLE AND
SOUTHERN BALLARD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3694 8910 3697 8910 3698 8911 3698 8913
      3699 8914 3714 8890 3693 8881 3685 8906
TIME...MOT...LOC 2131Z 236DEG 33KT 3697 8903 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:01 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 16, 3:01 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
301 PM CDT Fri Jul 16 2021

.SHORT TERM...(Tonight through Saturday)
Issued at 300 PM CDT Fri Jul 16 2021

The diurnal increase in convection this afternoon has occurred in
generally the same area indicated by the convection allowing models
(cam models). Around 20 to 30 knots of effective bulk shear has
allowed a few clusters to organize enough for hail or wind for short
periods of time. Radar has indicated a couple 60 dbz cores briefly
around thresholds for one-inch hail, which is about 25k feet. There
may be a few storms pulsing up to near severe levels through the
early evening hours, however the heavy rain has been a bigger issue
in parts of southern Illinois. The cam models indicate a general
slow eastward progression of the convection across the lower Ohio
Valley through early this evening. Nocturnal stabilization should
result in a decrease in activity by midnight. Overnight lows will
again be in the lower 70s, with very humid 70 degree dew points.

On Saturday, the axis of the 500 mb trough will push farther east.
The afternoon hours should be relatively quiet compared to this
afternoon, since the trough axis will be to our east. However, the
remnants of a diffuse frontal boundary will be stalled across the
lower Ohio Valley. This boundary will be enough to initiate some
convection with daytime heating, mainly south of the boundary in
western Kentucky. High temps will be somewhat limited by the clouds
and even some weak northwest flow behind the front. Highs should be
mainly in the mid 80s.

.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM CDT Fri Jul 16 2021

For the beginning of the extended period, the surface front will
briefly stall out across the southeast quarter of the WFO PAH
forecast area, impacting parts of the southeast Missouri Delta
region and the southern half of west Kentucky, moving through by
daybreak on Sunday.

Shower and thunderstorm chances will slowly work southeast with
the passage of the front, clearing out of the WFO PAH forecast
area by sunset Sunday.

Although some of the deterministic guidance from the NAM-WRF,
Canadian, and European numerical models paint spurious QPF across
the forecast area through Sunday night, but given the mean trough
axis and lift will be just south of the area, kept closer to the
NBM model solution, which finally dropped precipitation across the
area Sunday night and Monday. In fact, the NBM guidance has
finally resolved to drop measurable PoPs across the area with
northwest flow aloft and the focus of the main moisture
convergence zone being suppressed south of the WFO PAH forecast
period through the upcoming work week.

Diurnal ranges will average between 20-23 degrees next week with
max temperatures in the 80s through Tuesday, transitioning into
the 90s on Wednesday, and remaining in the low 90s for the latter
part of next week.

&&

.AVIATION...
Issued at 1200 PM CDT Fri Jul 16 2021

Scattered thunderstorms will continue to increase in coverage and
intensity this afternoon. The activity initially forming over sw
Illinois and se Missouri at midday will move slowly east across the
lower Ohio Valley through early this evening. The tafs will contain
thunder, but amendments will be needed if radar indicates storms
will produce ifr conditions or gusty winds.

The storms will diminish with loss of daytime heating and
instability later this evening. Mainly vfr conditions are expected
much of the night.

A weak frontal boundary will stall over the region early Saturday
morning. The combination of light winds and plentiful low level
moisture will result in ifr cigs in stratus in some areas.
Conditions will improve to mvfr as daytime heating erodes cloud
bases later Sat morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...Smith
AVIATION...MY
Hazardous weather outlook, Jul 16, 4:15 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
415 AM CDT Fri Jul 16 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
415 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will be possible, especially
this afternoon into early evening. A few isolated severe storms
with gusty winds cannot be ruled out. However, the more common
thunderstorm hazards will come with lightning and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms over the weekend will become much less
numerous next week. Lightning and locally heavy rainfall are
expected to be the primary thunderstorm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 16, 2:40 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       ALBION                  38.37N 88.06W
07/16/2021  M1.28 INCH       EDWARDS            IL   MESONET

            MESONET STATION DW4862 ALBION IL. ONE HOUR
            RAINFALL TOTAL.

&&

DWS
Local storm report, Jul 16, 3:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     1 E BENTON              38.01N 88.90W
07/16/2021                   FRANKLIN           IL   TRAINED SPOTTER

            ONE TREE DOWNED JUST EAST OF BENTON. TREE
            FELL ONTO A TRAILER. NO INJURIES. TIME
            ESTIMATED FROM RADAR.

&&

DWS
Local storm report, Jul 16, 3:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FLASH FLOOD      DU QUOIN                38.01N 89.24W
07/16/2021                   PERRY              IL   EMERGENCY MNGR

            SEVERAL STREETS IN DU QUOIN HAVE FLOODED
            AGAIN. ROADS ARE ALSO FLOODED AROUND THE
            COUNTY.

&&

DWS
Local storm report, Jul 16, 3:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            2 S MOUNT VERNON        38.29N 88.90W
07/16/2021                   JEFFERSON          IL   PUBLIC

            REPORT FROM FACEBOOK OF SEVERAL STREETS WITH
            STANDING WATER ON THE SOUTH SIDE OF MOUNT
            VERNON.

&&

DWS
Local storm report, Jul 16, 4:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      4 N SAINT JOHNS         38.08N 89.24W
07/16/2021                   PERRY              IL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTING SEVERAL PARTS
            OF US 51 NORTH OF DU QUOIN ARE FLOODED WITH
            1 TO 2 FEET OF WATER, AND THERE ARE CARS
            STALLED IN THE WATER.

&&

DWS
Local storm report, Jul 16, 4:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      MOUNT CARMEL            38.42N 87.77W
07/16/2021                   WABASH             IL   TRAINED SPOTTER

            FLASH FLOODING WITH WATER OVER ALOT OF
            ROADWAYS IN AND AROUND MOUNT CARMEL. 1.38
            INCHES OF RAINFALL MEASURED.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:07 PM CDTSpecial Weather StatementPAHButler, Ripley38 min
Jul 16, 2:28 PM CDTAreal Flood AdvisoryPAHPerry3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.